Thunderstorm Wind, Haskell
- When
- May 16, 4:18 AM CST
- Where
- Haskell County, 1.5 mi NNE of Weinert
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.340, -99.670
A mesonet observation station measured a 61 mph wind gust.
Severe thunderstorms developed across portions of west central Texas due to strong instability and conducive wind shear. The severe storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Severe thunderstorms developed across portions of west central Texas due to strong instability and conducive wind shear. The severe storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 16, 2:45 AM CST, 1 hour 33 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 345 AM CDT Thu May 16 2024 ...New SHORT TERM... .SHORT TERM... (Today and tonight) Issued at 345 AM CDT Thu May 16 2024 ...Severe storms, locally heavy rainfall possible today/tonight... The SPC has upgraded parts of the area to an Enhanced Risk for severe weather today and tonight, mainly for large to very large hail, and damaging wind gusts. Although the entire area has a chance for precipitation today and tonight, the best chance for widespread convection exists east of a Sweetwater to San Angelo to Junction line from later this morning into the afternoon hours. Currently, we have an outflow boundary sinking south through the Big Country, with northeast winds to the north of I-20, and south/southeast winds for the rest of the area, maintaining ample moisture in the area. A surface trough is off to the west, and will move east into west central Texas today. This will allow for several boundaries to act as foci for convection to develop off of later in the day. Surface based CAPEs east of the dryline, and north of the outflow boundary will approach 4000 J/kg by late morning. Aloft southwest flow will bring shortwave energy over the area, as well as steepening mid level lapse rates, aiding in developing convection, and deep layer shear values greater than 35 knots will help storms become organized. The HRRR and NAMNest both generally show convection developing along/north of I-20 this morning, growing that convection upscale into an MCS that will move south through the area, although they differ in timing, with the NAMNest a few hours later. Later in the day, as additional shortwave energy approaches, another round of scattered convection is possible for areas mainly south of I-20 will be possible from this afternoon into the evening hours. However, the extent and severity of this later convection will be dependent upon how extensive the morning convection is, as it will modify the air mass as it moves through. In addition to the chance for severe storms, precipitable water values will be in the 1 to 2 inch range, so some of the storms will produce locally heavy rainfall and localized flooding, mainly east of a Sweetwater to Junction line. && .LONG TERM... (Friday through Wednesday) Issued at 302 AM CDT Thu May 16 2024 Expect hot and dry weather this weekend through much of next week as a sub-tropical ridge builds across the area along with an 850 MB thermal ridge just west of our area. Highs will be in the upper 90s to around 103 mainly across the Concho Valley, Northern Edwards Plateau and Northwest Hill Country. Slightly cooler temperatures are possible next Wednesday and Thursday. && .AVIATION... (06Z TAFS) Issued at 1236 AM CDT Thu May 16 2024 Current conditions are VFR at all sites. Low clouds can be seen moving northward toward the area in satellite imagery, and have generally kept the timing inherited on MVFR ceilings moving into our southern sites tonight. Could see some IFR conditions as well at KSOA and KJCT. Thunderstorms are still a question for Thursday. Some high resolution models continue to develop storms between 11Z and 12Z north of I-20 that spread southward affecting most sites by 00Z, and most of the activity out of the area by 04Z tomorrow night. Any storms that develop will have the potential to produce hail, as well as gusty and erratic winds. However, timing and extent of coverage of any storms that develop is still uncertain. && .PRELIMINARY POINT TEMPS/POPS... Abilene 76 60 81 63 / 80 50 20 10 San Angelo 86 60 88 63 / 60 30 10 0 Junction 92 64 92 64 / 50 10 10 0 Brownwood 76 61 82 62 / 90 40 10 10 Sweetwater 76 58 81 64 / 80 50 20 0 Ozona 92 60 88 62 / 20 20 0 0 Brady 81 62 83 63 / 80 30 10 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...20 LONG TERM....21 AVIATION...20
Hazardous Weather Outlook National Weather Service San Angelo TX 419 AM CDT Thu May 16 2024 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-170930- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 419 AM CDT Thu May 16 2024 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Severe thunderstorms will be possible this afternoon and evening. Large to very large hail, damaging wind gusts, and an isolated tornado are the main hazards. Locally heavy rainfall may also result in localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday High temperatures this weekend through the first half of next week will warm to near 100 degrees across much of the area. These temperatures, combined with low level moisture will result in potentially dangerous heat index values. These conditions could lead to heat-related illnesses such as heatstroke or heat exhaustion. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested this afternoon and evening.
Special Weather Statement
National Weather Service San Angelo TX
517 AM CDT Thu May 16 2024
TXZ098-099-161115-
Haskell TX-Throckmorton TX-
517 AM CDT Thu May 16 2024
...A STRONG THUNDERSTORM WILL IMPACT HASKELL AND THROCKMORTON
COUNTIES THROUGH 615 AM CDT...
At 517 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rochester, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Haskell, Stamford, Throckmorton, Rule, Rochester, Woodson, Weinert,
O'Brien, Irby, Paint Creek, Elbert, Millers Creek Reservoir, Lake
Stamford Marina, Us-183 Near The Throckmorton-
Baylor County Line, Lusk, The Intersection Of Us-
283 And Ranch Road 209, The Intersection Of Us-183 And Us-283, Us-
277 Near The Haskell-Knox County Line, The Intersection Of Us-
380 And Highway 222, and Jud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3295 9896 3296 9947 3314 9999 3329 9999
3340 9989 3339 9895
TIME...MOT...LOC 1017Z 284DEG 31KT 3330 9980
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
snThe Dyess AFB radar (KDYX), 97 km away, was scanning. The volume nearest the first event began at 10:19 UTC.
8 hail, 4 thunderstorm wind. Local standard time, as filed.
A mesonet observation station measured a 61 mph wind gust.
A storm chaser reported baseball size hail 6 miles north of Barnhart.
Public reported ping pong ball size hail.
A storm chaser reported quarter size hail.
A NWS employee reported quarter size hail.
Law Enforcement reported winds gusts of 70 mph.
Law enforcement reported a tin roof blown off a structure along Highway 158 northeast of Sterling City.
A mesonet observation station measured an 81 mph wind gust.
A NWS COOP observer reported quarter size hail. Also, wind gusts of 50 mph were reported.
Public reported half dollar to ping pong ball size hail.
Public reported ping pong ball size hail.
A storm chaser reported golf ball size and larger hail across Mason.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187129, 1186312, 1186313, 1186315, 1186316, 1187131, 1187132, 1187130, 1186320, 1186317, 1186318, 1186319.